Skin Changes After Chemo: What You Can Do to Soothe and Protect

Sue Chung Community Member October 31, 2007
  • Chemotherapy and radiation can cause changes and damages to the skin. Some patients experience no change in the skin, but others can suffer from severe dryness, peeling, and sensitivity. Still others may experience negative side effects with one form of treatment and then respond differently to another type of treatment. While retaining one's looks may not be the primary concern during this time, it still affects many patients and may add to the anxiety of treatment.

     

    Here, a few MyBreastCancerNetwork.com community members share their experiences in order to provide clear examples of what kinds of changes patients can expect in their skin as they undergo cancer treatment.

     

    One patient, Sandee, received 25 radiation treatments after her original diagnosis in 1998 and did not experience any drastic changes in her skin. However, when she began taking an intravenous chemotherapy drug called Caelyx, she experienced what she referred to as "a horrible skin reaction-burning, swelling and peeling." She currently takes an oral medication that gives her the same reaction.

     

    Pat says that her experience with chemotherapy was complicated by the onset of menopause. "It was as though a giant sponge swooped down and absorbed all the moisture from my skin," she explains. Gayle agrees: "My skin, when I was finished, looked and felt like a horrible sunburn."

    Why this particular side effect occurs can be explained by the nature of chemotherapy drugs. Since cancer cells divide and turnover rapidly, the drugs that we use to combat tumors aim to kill cells with high turnover rates, explains Dr. David Bank, a dermatologist in New York City.

     

    Unfortunately, skin cells also tend to turnover quickly and they suffer as part of overall collateral damage from harsh cancer treatments.

     

    In order to alleviate the intense dryness, sensitivity and itching that can occur after a cancer treatment, first eliminate all fragranced products from your cosmetics cabinet. "Fragrances are the number one cause of allergic reactions," says Dr. Bank. Even if you did not experience allergies prior to chemotherapy, you skin may react differently afterwards and it's best to avoid anything that will aggravate already stressed skin.

     

    According to the Memorial Sloan-Kettering Cancer Center, you should also avoid antibacterial products and fabrics such as wool or angora.

     

    Antibacterial ingredients dry skin out further while wool and angora fibers can irritate sensitive skin. Instead, stick with 100% cotton for clothes that lie next to the skin and layer woolen clothes over non-irritating layers.

     

    In terms of treating the overall dryness and sensitivity of skin, use gentle cleansing and moisturizing products such as Dove, Eucerin, and Cetaphil.

     

    Gayle used pure aloe vera after each treatment and says it helped alleviate some of the cracking and peeling. Pat recommends StriVectin to relieve dryness as well as Udderly Smooth Udder Cream, a high-moisture cream originally intended for the harsh conditions at dairy farms.

  •  

    On top of treating your skin for dryness, you must incorporate sunscreen into your daily routine, says Dr. Bank. Makeup is not off limits, but stick to products designed for dry skin so that they don't leach away more moisture. For example, instead of using powder eyeshadows and blush, use cream formulas such as Maybelline Dream Mousse Blush and Becca Eye Tint.

     

    If you experience flakiness, avoid the temptation to use exfoliants to scrub off dry skin. This will only irritate sensitive skin and may cause infection. "Exfoliation is basically a 99.99% bad idea," says Dr. Bank, "because you're dealing with injured, weakened skin." Postpone using anything with scrubbing beads and exfoliating chemicals such as alpha hydroxy acids until your skin heals completely.

     

    Unfortunately for many patients, these skin changes may not dissipate for many months. Sandee says, "Before treatment, my skin type was normal. Now it tends to be much dryer." While no two people's reactions to chemotherapy and radiation will be the same, remember that these changes are expected and can be alleviated. However, if you experience an intense and/or painful allergic reaction with any skin care product after undergoing cancer treatments, stop using it immediately and inform your oncologist and dermatologist of the reaction.

1 Comments
  • nfzelda1
    Nov. 09, 2007

    Just wanted to comment on this. This does Happen to people who spend long times in the hospital. I've had the experience of spending a month for a heart repair and a huge staph infection. They gave me mega antibiotics every day and sent me home with a pick line. I also had a heprin flush every day which caused a big rash on my legs and feet. I'm using...

    RHMLucky777

    Read More

    Just wanted to comment on this. This does Happen to people who spend long times in the hospital. I've had the experience of spending a month for a heart repair and a huge staph infection. They gave me mega antibiotics every day and sent me home with a pick line. I also had a heprin flush every day which caused a big rash on my legs and feet. I'm using perscribed medicated and powder. It really helps. Tomorrow, they will be taking the pick line out tomorrow and I really hope the rashes go away. Not only did they appear on my legs, they appered on and in places I never knew I had. However, I stayed on top of it and I'm winning the battle. Just thought I would share Have a good one.

     

    Zelda Mellow

     

    PS: Always keep the area clean.